Can Narcan Save Lives?

For many friends and family members of addicts, one of the biggest concerns is one day finding them passed out and clearly overdosed, and having nothing to help them revive their loved one. It’s the kind of fear that keeps parents, significant others, friends and co-workers up at night. However, what if someone was to tell you that there was a remedy for an overdose that could be administered even before an ambulance arrives at the scene?

Naloxone, or more commonly referred to as “Narcan”, is an injection similar to that of an EpiPen, but is geared towards reviving overdose victims. Now that more people die of overdoses in The United States than they do in car accidents, having Narcan handy can be the difference between life and death.

How Does Narcan Work?

Narcan is a drug that is used primarily to revive those who have suffered from an opiate overdose. It is not effective in helping those who have overdosed on drugs such as cocaine, LSD, ecstasy or the like. Narcan works to reverse the effects of opioid drugs by doing the following:

  • Frees up receptors – When an individual abuses opioids, the opioids clog up receptors in the brain that cause the body to slow down all of its functions, including the ability to breathe. When Narcan is administered, however, the chemicals in the drug unclog those opioid blocked receptors and allow the body to begin functioning again.

By using this drug, people can help reverse these effects, however it should be noted that relying on Narcan is not always the best option.

The Importance of Calling 911

Just because you or your loved ones right have a dose of Narcan handy does not mean that you should not call 911. Many people make this mistake, and it can lead to fatal consequences. For example, one dose of Narcan might not be enough to revive your loved one. In many cases, more than one dose is required to kick start the respiratory system. Also, the drugs of choice and the amount of them in the body can impact how well the Narcan works. Point blank – sometimes Narcan is not enough to save a life. Therefore, it is critical that if you do find a loved one has overdosed, that you call 911 before doing anything else.

If you or a loved one is struggling with an opioid addiction, call Northbound today. We understand your unique needs and are determined to help you put an end to your opioid abuse once and for all. Call us today to get started on your path to sobriety.

Related Articles

https://www.cnn.com/video/?/video/bestoftv/2013/11/04/sgmd-naloxone.cnn

https://www.drugs.com/pro/narcan.html

https://lacrossetribune.com/news/center-need-for-needles-narcan/article_aa34faa6-481b-11e3-a140-0019bb2963f4.html

 

accreditations
accreditations